Nebraska, 2021

Hail and Damaging Winds in Nebraska, August 26, 2021

August 26, 2021 · NWS GID · 3 events in 2 counties and zones

m. ) Although the majority of this activity was fairly weak (producing no more than gusty winds up to 40-50 MPH and perhaps small hail), there were a pair of confirmed instances of intense microburst winds that caused localized damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$225,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Between 7:00-11:30 p.m. CDT on this Thursday evening, scattered thunderstorms rumbled through much of the western half of South Central Nebraska (mainly affecting counties along and west of the Highway 281 corridor.) Although the majority of this activity was fairly weak (producing no more than gusty winds up to 40-50 MPH and perhaps small hail), there were a pair of confirmed instances of intense microburst winds that caused localized damage. Interestingly, both of these episodes occurred within the same 30-minute span between 10-11 p.m. CDT, but were separated by nearly 80 miles...one in northern Gosper County and the other in central Howard County. Starting with the Gosper County event, this one was a bit sneaky as radar data depicted what appeared to be a fairly benign cluster of weakening convection. However, a localized downburst unfolded between Elwood and Johnson Lake, destroying a metal outbuilding around the same time a nearby mesonet clocked an unofficial gust of 70 MPH. A short time later, a similar microburst event occurred in central Howard County, but this time featuring a more telling radar signature as a small storm briefly intensified before abruptly collapsing. In the process, a small rural area between St. Paul and Farwell suffered damage to trees (a few uprooted), grain bins and an irrigation pivot (nickel size hail also occurred in the area). Around the same time, radar data suggested that another storm over Greeley County might have breached severe levels, but no verifying reports materialized. Elsewhere in the local area, the Ord airport registered a near-severe gust of 54 MPH.

The first scattered storms of the evening within South Central Nebraska infiltrated several western counties (mainly Dawson/Gosper/Furnas/Phelps) between 7-9 p.m. CDT, an eastward expansion of activity that had earlier initiated over southwest Nebraska/northwest Kansas. Between 9-11 p.m. CDT convection expanded both eastward and northeastward toward the Highway 281 corridor. However, once the last robust storm of the evening departed the local area out of Greeley County by 11:30 p.m. CDT, the remainder of the night featured no more than spotty, weak activity. This was a weakly-forced event in the mid-upper levels, as South Central Nebraska resided under modest west-southwest flow aloft, along the southeastern periphery of a broad trough centered over the Northern Rockies. However, the evening mesoscale environment was nonetheless supportive of severe storms, featuring 1000-3000 J/kg mixed-layer CAPE and 30-35 knots of effective deep-layer wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 26, 6:03 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 26, 6:03 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION...CORRECTED
National Weather Service Hastings NE
703 PM CDT Thu Aug 26 2021

.DISCUSSION...(This evening through Thursday)
Issued at 229 PM CDT Thu Aug 26 2021

This Evening into Tonight...
Showers and thunderstorms have largely remained north of our
forecast area through most of the afternoon thus far. However, we
expect additional thunderstorms will begin to develop off to the
west of our forecast area across northwestern Kansas and
southwestern Nebraska by early evening. These storms are then
expected to track northeast and could impact our northwestern
forecast area, mainly northwest of the Tri-Cities. The better
chance for strong to severe storms will be both west and north of
our forecast area with thunderstorms probably in the weakening
phase by the time they move into our area this evening.

Cloud cover around the Tri-Cities through much of the day has kept
our temperatures just a few degrees cooler, but these clouds have
finally started to erode and lift northeast. The heat advisory
for southern and southeastern zones will continue through 8 pm.

Friday...
Still hot especially across southeastern zones, which will be
south of a weak frontal boundary. We could see a few showers and
thunderstorms lingering into Friday morning and then possibly
redeveloping by late afternoon/evening. However, the better
chance for afternoon thunderstorms will be with the better forcing
well northeast of our forecast area across northern Iowa.
Consequently, most of our forecast area will likely remain dry.

Saturday into Saturday Night...
This is really the best chance for widespread appreciable rain.
A strong cool front will slide southeast across the forecast area
Saturday evening into Saturday night. Thunderstorms are likely to
form into a line along this front and track southeast with the
front providing a decent chance for many areas to see at least
some rainfall. Some of these thunderstorms could be severe and
this is probably also one of our better chances at seeing several
severe thunderstorms across the forecast area.

Sunday...
There will be some small chances for lingering thunderstorms, but
the big story is that it will be much more pleasant with cooler
highs only around 80 over southern Nebraska, to the lower and
middle 80s over north central Kansas.

Monday through Thursday...
The overall upper level pattern will start out fairly zonal, but
we will see a building upper ridge across the southern plains that
will push north into the central plains allowing for a decent warm
up. The next upper trough will try to start pushing into the
western high plains late in the period, around Thursday. We could
see a few slight chances for thunderstorms yet on Monday, but
Tuesday and Wednesday will likely be dry for most areas under the
building upper ridge. Thunderstorm chances should then increase
ahead of the next upper level system from northwest to southeast
Wednesday night into Thursday.

.DISCUSSION...(This evening through Thursday)
Issued at 603 PM CDT Thu Aug 26 2021

Started POPs in our west/northwest an hour earlier as the
boundary looms nearby, plus increased sky cover this evening.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday)
Issued at 659 PM CDT Thu Aug 26 2021

Main issue will be LLWS late tonight with increasing low-level
jet. Also marginally severe storms are possible as well until
about 06Z.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 8 PM CDT this evening for NEZ049-064-077-086-
     087.

KS...Heat Advisory until 8 PM CDT this evening for KSZ007-018-019.

&&

DISCUSSION...Wesely
UPDATE...Heinlein
AVIATION...Heinlein
Hazardous weather outlook, Aug 26, 7:19 PM CST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
819 PM CDT Thu Aug 26 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
271200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
819 PM CDT Thu Aug 26 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

There are chances for thunderstorms tonight mainly for areas
along and north of an Alma, Hastings, York line. Some of these
storms could be strong to severe with hail to the size of quarters
and wind gusts to 60 mph being the primary threats. The main
timeframe for possible severe weather is before midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few thunderstorms are possible again on Friday, and a better
chance for storms arrives Saturday afternoon into Saturday night.
Both of these days will feature at least some chance for severe
weather.

Thunderstorm chances continue across portions of the region
Sunday, Monday, and again Wednesday afternoon, but exact details
remain uncertain.

High heat index values of 100 to 105 will again be possible
Friday
afternoon generally southeast of a line from Osborne, Kansas to
Columbus, Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for areas north of an Alma,
Hastings, York line mainly before midnight. Spotters are
encouraged to call in any severe weather reports to the National
Weather Service.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Heinlein
Heinlein

In the hours before

Special weather statement, Aug 26, 8:12 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Hastings NE
912 PM CDT Thu Aug 26 2021

NEZ072-073-082-083-270300-
Phelps NE-Harlan NE-Gosper NE-Furnas NE-
912 PM CDT Thu Aug 26 2021

...Strong thunderstorms will impact portions of western Phelps,
southern Gosper, Furnas and northwestern Harlan Counties through 1000
PM CDT...

At 911 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Holbrook to Clayton. Movement was
northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Holbrook around 915 PM CDT.
  Arapahoe around 925 PM CDT.

Other locations in the path of these storms include Bertrand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4012 10019 4035 10016 4035 10010 4044 10009
      4044 9998 4049 9998 4066 9947 4000 9963
      4000 10019
TIME...MOT...LOC 0211Z 245DEG 24KT 4034 10005 3974 10018

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Heinlein
Special weather statement, Aug 26, 8:17 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Hastings NE
917 PM CDT Thu Aug 26 2021

NEZ039-046-270300-
Valley NE-Sherman NE-
917 PM CDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of Valley and
northwestern Sherman Counties through 1000 PM CDT...

At 917 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arcadia, or 17 miles southwest of Ord, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Ord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4156 9875 4144 9875 4131 9920 4167 9921
      4174 9904 4174 9891
TIME...MOT...LOC 0217Z 239DEG 32KT 4145 9921

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Heinlein
Special weather statement, Aug 26, 9:10 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Hastings NE
1010 PM CDT Thu Aug 26 2021

NEZ039-040-046-047-270400-
Valley NE-Howard NE-Greeley NE-Sherman NE-
1010 PM CDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of central Greeley,
southeastern Valley, northeastern Sherman and northwestern Howard
Counties through 1100 PM CDT...

At 1010 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sherman Reservoir Dam, or 21 miles south of Ord, moving northeast at
35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Cotesfield around 1030 PM CDT.

Other locations in the path of this storm include Scotia, North Loup
and Greeley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4117 9887 4129 9904 4173 9859 4154 9832
TIME...MOT...LOC 0310Z 223DEG 30KT 4129 9889

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Heinlein
Local storm report, Aug 26, 9:13 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1013 PM CDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     TSTM WND GST     ORD AIRPORT             41.62N 98.95W
08/26/2021  M54 MPH          VALLEY             NE   ASOS

&&

PFANNKUCH
Local storm report, Aug 26, 9:15 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1015 PM CDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     HAIL             LOUP CITY               41.28N 98.97W
08/26/2021  E0.70 INCH       SHERMAN            NE   EMERGENCY MNGR

            A FEW STONES UP TO DIME SIZE.

&&

PFANNKUCH

The radar

The Grand Island radar (KUEX), 123 km away, was scanning. The volume nearest the first event began at 03:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Gosper

When
August 26, 9:15 PM CST to 9:16 PM CST
Where
Gosper County, 2.96 mi NNE of Elwood to 2 mi N of Elwood
Measured
61 kt (70 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
40.640, -99.830

A wind gust of 70 MPH was measured by a mesonet station located three miles south-southeast of Johnson Lake. In this same area, a metal outbuilding was destroyed two miles north of Elwood.

Thunderstorm Wind, Howard

When
August 26, 9:37 PM CST to 9:39 PM CST
Where
Howard County, 2.5 mi SE of Farwell to 3.33 mi E of Farwell
Measured
65 kt (75 mph) estimated gust
Property damage
$200,000
Reported by
NWS Employee
Coordinates
41.197, -98.593

An isolated microburst with estimated gusts of 75 MPH caused localized damage. Crops were damaged, a few large trees were uprooted and tree limbs downed, grain bins were damaged and an irrigation pivot was overturned.

Hail, Howard

When
August 26, 9:44 PM CST
Where
Howard County, 2.95 mi SSE of Elba
Measured
0.88 in hail
Reported by
Social Media
Coordinates
41.240, -98.560

Nickel size hail was reported three miles south of Elba on Highway 11.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977967, 977972, 977965.